Intrastriatal serotonin 5-HT2 receptors mediate dopamine D1-induced hyperlocomotion in 6-hydroxydopamine-lesioned rats

Authors


Abstract

Striatal dopamine (DA) and serotonin (5-HT) functions are altered following DA denervation. Previous research indicates that intrastriatal coadministration of D1 and 5-HT2 receptor agonists synergistically increase locomotor behavior in DA-depleted rats. In the present study, we examined whether striatal 5-HT2 mechanisms also account for supersensitive D1-mediated locomotor behavior following DA denervation. Adult male Sprague-Dawley rats were subjected to bilateral striatal cannulation and then received either intracerebroventricular (i.c.v.) or intrastriatal 6-hydroxydopamine (6-OHDA; 200 μg or 20 μg/side, respectively). After at least 3 weeks, i.c.v.-lesioned rats received intrastriatal infusions of the 5-HT2 receptor antagonist ritanserin (2.0 μg/side) or its vehicle (DMSO) followed by systemic SKF 82958, a D1 agonist (1.0 mg/kg, i.p.) and locomotor activity was monitored. In another experiment, intrastriatal sham and 6-OHDA-lesioned rats received bilateral intrastriatal infusions of ritanserin (2.0 μg/side) or its vehicle (DMSO) followed by intrastriatal infusions of SKF 82958 (5.0 μg/side) or vehicle (0.9% saline). Rats with DA loss demonstrated supersensitive locomotor responses to both systemic and intrastriatal SKF 82958. Ritanserin pretreatment blunted systemic SKF 82958-induced hyperlocomotion and returned intrastriatal D1-mediated hyperactivity to sham lesion levels. The results of this study suggest that striatal 5-HT2 receptors contribute to D1-mediated hyperkinesias resulting from DA loss and suggest a pharmacological target for the alleviation of dyskinesia that can develop with continued DA replacement therapy. Synapse 50:164–170, 2003. © 2003 Wiley-Liss, Inc.

Ancillary